Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

A nightmare in twenty questions

  • Print
  • Comment
  • Save

Did you know the MHRA has just updated guidance on drug interactions with simvastatin?

And that the advice for patients on many GPs’ favourite ankle-sweller, amlodipine, is not to combine it with more than 40mg of simvastatin?

Does the MHRA not realise that 40mg simvastatin is the dose we all use nowadays? And that this drug combo is incredibly common? So common that I’ve immediately done a search and turned up, without really trying, 104 patients in my practice alone?

So what am I to do, MHRA? Am I to recall all of these patients, and, if so what am I to do then? Should I reduce the statin? But then I’ll have to check cholesterol level some way down the line and make further appointments to discuss the results, potentially destabilising my patients and my QOF targets, won’t I?

Or I could just switch to another statin but that’ll cause the same hassle, won’t it? And don’t you think that as soon as I’ve made the switch the MHRA will put out another announcement saying that, actually, this applies to all statins now, ha ha ha ha? So maybe swapping the calcium blocker would be better? But then the advice applies to verapamil and diltiazem, too, doesn’t it?

So doesn’t that just leave me with calcium blockers which I’ve never heard of, which are probably much more expensive?  In fact, I’ve just checked, and, they cost at least three times as much, can you believe that? So we’re going to upset our finely balanced prescribing budget, aren’t we? And even if I can get my head round all these imponderables and come to a decision, when am I going to find the time and energy to implement it?

And most of all, does the MHRA not realise that the flapping of a butterfly’s wings in Buckingham Palace Road can cause a typhoon half a world away, in GP-land? Or, to put it another way, IS THE SODDING EVIDENCE THAT STRONG AND THE DANGER THAT HIGH THAT YOU HAVE TO COMPLETELY RUIN MY DAY, MHRA?

And one other thing – why has everything gone blurry?

Dr Tony Copperfield is a GP in Essex. You can email him at tonycopperfield@hotmail.com and follow him on Twitter @DocCopperfield

Have your say

  • Print
  • Comment
  • Save

From: Copperfield

Dr Tony Copperfield is a jobbing GP in Essex with more than a few chips on his shoulder